Arkansas, 2020

Flooding in Arkansas, May 17 to 20, 2020

May 17 to 20, 2020 · NWS LZK · 4 events in 3 counties and zones

Heavy rain brought flooding to parts of central and south Arkansas in mid May 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to parts of central and south Arkansas in mid May 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 3:44 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 17, 3:44 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
444 AM CDT Sun May 17 2020

.SHORT TERM...Today Through Monday Night

Current regional mosaic radar imagery depicts a complex of
showers and isolated thunderstorms spiraling around a compact but
rather robust surface low invof ARKLATEXs. On the national scale,
another broad surface low can be resolved over the Nrn plains.
These two areas of low pressure where located beneath regions of
shortwave troughing. Across the Nrn Rockies, an upper level ridge
and surface high will slide SE during the day today. This will
help bring precipitation to an end across the Srn CONUS from NW to
SE.

Locally, showers were spiraling counterclockwise around an area of
low pressure centered near Texarkana. This activity is expected
to increase in areal coverage today as daytime heating promotes
additional development. The severe weather risk appears to be
minimal at this time, however with the amount of spin associated
with the surface and upper low, a few rotating showers or low
topped supercells could produce a brief spin up tornado. This
would mainly affect portions of Srn, SErn, and Ern AR.

Excessive rainfall will be main story across the state today.
Widespread amounts of one inch, possibly upwards of two inches could
occur over already saturated soils. Where higher precipitation rates
occur, flash flooding may develop, especially across portions of
Wrn, C, and Srn AR. Across these areas, several inches of rain has
already been observed over the last several days.

The upper trough is expected to move east of the area this
afternoon taking the surface low with it. As this happens,
surface high pressure will move towards the region. Precipitation
will come to an end on Monday with drier and cooler weather
returning to the Natural State. High temperatures today are
expected to reach the mid 70s to near 80 degrees. On Monday, highs
will range from the upper 60s across the N to the lower 80s
across the Srn AR.

&&

.LONG TERM...Tuesday Through Saturday

The main fcst highlight thru much of the PD wl be an upper lvl low
that is fcst to cont working SWD thru the lower Ohio Valley and
eventually meander ovr middle TN thru Thu. The system is fcst to
begin shifting back to the N and eventually EWD later in the week.

Several weak impulses wl rotate arnd the parent upr low early in the
PD, bringing mainly an incrs in clouds to mainly the NE sections of
the FA. Conds shld rmn rather benign late next week, with a warming
trend as upper hgts begin to incrs ovr the region. Cant rule out a
few showers/storms later in the week as low lvl moisture values
begin to incrs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     77  57  73  54 /  90  10  10   0
Camden AR         77  59  82  56 /  80  10   0   0
Harrison AR       74  52  69  50 /  50  10  10   0
Hot Springs AR    79  58  80  55 /  90   0   0   0
Little Rock   AR  78  59  79  55 /  90  10   0   0
Monticello AR     78  61  81  58 /  90  30   0   0
Mount Ida AR      79  57  79  54 /  80   0   0   0
Mountain Home AR  76  54  68  51 /  90  10  10   0
Newport AR        78  57  73  55 /  90  30  10   0
Pine Bluff AR     78  60  80  57 /  90  20   0   0
Russellville AR   80  56  78  54 /  80   0   0   0
Searcy AR         78  57  76  54 /  90  20   0   0
Stuttgart AR      79  59  78  58 /  90  20   0   0
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch until 10 AM CDT this morning FOR Baxter-Boone-
Cleburne-Conway-Faulkner-Fulton-Garland-Izard-Johnson-Lawrence-
Logan-Marion-Newton-Perry-Pope-Randolph-Scott-Searcy-Sharp-Stone-
Van Buren-Yell.

Flash Flood Watch until 7 AM CDT this morning FOR Clark-Hot
Spring-Montgomery-Ouachita-Pike-Polk.

&&

Short Term...JONES / Long Term...44
Hazardous weather outlook, May 17, 4:05 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
505 AM CDT Sun May 17 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-181000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
505 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue through the afternoon
hours. Organized severe weather is not anticipated today, however
flash flooding could occur where storms move over the same
locations.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

No hazardous weather is anticipated at this time.

Drier weather will prevail through the remainder of the period.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, May 17, 1:10 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Little Rock AR
210 AM CDT Sun May 17 2020

ARZ044-045-170800-
Pulaski AR-Lonoke AR-
210 AM CDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LONOKE AND NORTHEASTERN
PULASKI COUNTIES UNTIL 300 AM CDT...

At 210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Keo, or 10 miles south of Lonoke, moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Jacksonville...                   Cabot...
Lonoke...                         Ward...
England...                        Austin in Lonoke County...
Keo...                            Old Austin...
Parnell...                        Sisemore...
Meto...                           Sylvania...
South Bend...                     Toltec Mounds State Park...
Bevis Corner...                   Toltec...
Furlow...                         Butlerville...
Woodlawn...                       Kerr...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3456 9184 3455 9205 3499 9210 3501 9184
TIME...MOT...LOC 0710Z 178DEG 30KT 3464 9195

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Perry

When
May 17, 5:41 AM CST to May 20, 8:22 PM CST
Where
Perry County, 2.36 mi WSW of Houston to 1.16 mi NW of Oak Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.019, -92.740

Flooding developed in mid May on the Fourche LaFave River at Houston due to heavy rain.

Flood, Yell

When
May 17, 6:55 AM CST to 9:28 PM CST
Where
Yell County, 26.23 mi W of Ava to 24.12 mi W of Ava
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.888, -93.662

Flooding developed in mid May on the Fourche LaFave River at Gravelly due to heavy rain.

Flood, Yell

When
May 17, 12:37 PM CST to May 19, 1:45 PM CST
Where
Yell County, 1.44 mi NNW of Danville to 0.92 mi SE of Corinth
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.069, -93.391

Flooding developed in mid May on the Petit Jean River at Danville due to heavy rain.

Flood, Clark

When
May 17, 12:58 PM CST to May 18, 3:47 AM CST
Where
Clark County, 1.54 mi S of Caddo Vly to 3.59 mi E of Gum Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.158, -93.073

Flooding developed in mid May on the Ouachita River at Arkadelphia due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887658, 887659, 887661, 887662.